Tardive dyskinesia, or TD is also called Neuroleptic Malignant Syndrome (NMs). This neurological condition is sometimes reversible, but sometimes it can be permanent. It is a movement disorder that results in abnormal repetitive muscular movements that are involuntarily. Facial twitching is a common manifestation of TD, for example, but there are other tardive dyskinesia symptoms, such as involuntary hand movements.
The condition is caused by long-term use of certain drugs that are prescribed for psychiatric problems and some drugs prescribed for gastrointestinal (digestive) disorders and neurological disorders. When doctors see tardive dyskinesia Reglan is one of the first drugs that comes to mine, because it is one of the drugs most strongly associated with the condition, though there are several others, such as Octamide and metoclopramide.
It is important to understand that not everyone who takes these drugs will get TD. The condition occurs most commonly in patients who take certain antipsychotic medications long term, over the course of years. In young adults in their first four years of taking antipsychotic medications associated with TD, around 18.5% develop symptoms. For people over age 55 taking the medications, the rate is higher, at approximately 31%.
Yale University School of Medicine conducted a study that resulted in an overall estimate of 32% of patients developing symptoms of tardive dyskinesia after five years on associated antipsychotic drugs. The rate climbs to 57% by 15 years, and 68% after 25 years of taking the medications. One estimate is that with each year of use of drugs associated with TD, the risk climbs by 5%.
But the risk of developing the condition also varies with the specific drug. For example, the drug haloperidol causes the condition more often than the drug perphenazine. The risk also increases with higher daily dose and longer treatment duration. Patients who are elderly and female appear to be more prone to developing TD, as do cigarette smokers.
The discrepancies in the range of prevalence of tardive dyskinesia in the many studies of the condition may be due to the individual observers’ subjective opinions and skill levels. The incidence of TD caused by drugs for digestive disorders (such as ones that treat digestive spasms and motility disorders) is considered to be rare. However, studies exist of the drug metaclopramide that show an incidence of TD of up to 30%.
Because children and adolescents are more sensitive to the effects of the drug on the extrapyramidal system (the neural network in the brain involved in coordination of movement) than adults are, drugs associated with TD are usually only treated with these drugs as a last resort, using the lowest dose possible for the shortest possible treatment duration.
People with tardive dyskinesia are at risk of isolating themselves socially, and should be fully informed about the risks of TD before starting treatment with a drug associated with the condition. The benefits should be weighed against the risks before treatment is begun. Though there is no known cure, tardive dyskinesia treatment may involve high potency benzodiazepines like lorazepam and diazepam or the drug tetrabenazine, but for the most part prevention of TD in the first place is a goal of the physician treating the underlying disorder for which the patient must take drugs associated with TD.